Nasty Side Effects of Psychiatric Medications

If you ever want to gain 20 or 30 pounds, might I suggest getting on some mood-stabilizers with a side of anti-depressants? Anti-psychotics will work, too. Maybe an anticonvulsant? Just swallow them down with the pizza and the chips and the cereal and the mashed potatoes and all the other carbs you eat in an effort to satisfy your insatiable hunger — a typical side effect of all these types of drugs.

After being diagnosed in October of 2008 with bipolar disorder, I was put on Zyprexa, an atypical antipsychotic. The little pills went to work changing the chemistry of my brain, tranquilizing me, blocking receptors in the dopamine pathways. At night, hours after going to sleep, I would migrate to the kitchen and prepare a snack. Cereal. Ice cream. Spoon to mouth. Spoon to mouth. And although I barely remembered my nightly treks to the fridge, the evidence was always there in the morning. Empty bowls. Snack cake wrappers. Whoops, I forgot to put the milk back.

In just over a month I gained 20 pounds. It was quite incredible.

For the first year and a half after my diagnosis, it was a constant flux of prescription drugs. Zyprexa wasn’t quite right. Neither was the Lithium or the Geodone or the Trazadone or the Clorazepam or the Neurontin or the Luvox or the Xanax or the Zoloft or the Trileptal or the Seroquel. But with each try came a new, even if only short-lived, side effect such as fatigue, nausea, constipation, hand trembling, foggy brain clarity, double vision, headaches, and sweating. If there was a drug to treat bipolar disorder and anxiety, at some point, I believe I took it, and it seems like I experienced every know side effect of them as well. {See MedShadow’s Anti Anxiety Meds: Options, Side Effects & Alternatives}

A year and a half after my first hospitalization, a different psychiatrist introduced me to Saphris, another atypical antipsychotic. This drug, when coupled with Lamictal, an anticonvulsant used in bipolar patients as a mood stabilizer, provided me with stability for the first time since my diagnosis. The problem with Saphris was the side effect that made me hungry. All the time. I gained five pounds in the first week. I talked to my psychiatrist and he put me on Topamax, an anti-seizure medication, the same one my boyfriend’s daughter takes for her epilepsy. He prescribed it to curb my appetite and it did.

“The great thing about psychology today is that there are myriad medications out there; sometimes a simple switch from one SSRI to another can make a huge difference in the side effects you experience.”

I’ve been on antidepressants for the better part of a decade and as much as I appreciate their help with my OCD and their ability to keep me out of the hell that is depression, I miss having a sex drive, a significant and long-lasting side effect of anti-anxiety and similar drugs.

So when is enough, enough? Personally, I say if you can handle it – though it may be inconvenient, annoying, and miserable – stick it out for a month. That should be enough time for your body to adjust to the medication. If problems persist, talk to your psychiatrist. The great thing about psychology today is that there are myriad medications out there; sometimes a simple switch from one SSRI to another can make a huge difference in the side effects you experience.

Medications aren’t the be all and end all of treatment. I am a huge proponent of talk therapy. I believe the two go hand-in-hand. In therapy you can learn how to navigate situations and relationships in a healthy way, while also learning how to cope with your illness. Therapy has taught me techniques to handle my OCD and anxiety — even my depression and mania. Things like imagery, breathing exercises, positive talk, using index cards to remind me of how to handle situations during crisis episodes have all helped me. I’ve also tried acupuncture, meditation, and yoga. All these things have helped me and didn’t come in a pill. I believe that in the treatment of bipolar disorder, especially severe cases like my own, medication is necessary, but there is a lot you can do to control things, too. Use medication to supplement your health and always remember to be your own best advocate.

Photo credit: Julie Fischer McCarter of Shoot Photo Inc.


Avatar

Elaina J. Martin

Elaina J. Martin lives and thrives with bipolar disorder, obsessive compulsive disorder, and anxiety disorder. She is better now, better than before. Today she has hope. She writes the blog, Being Beautifully Bipolar at PsychCentral.com, as well as a personal blog at ElainaJ.com  In a former life she was a fashionista who styled celebrities and models, worked on New York Fashion Week shows, and had a fashion radio spot and television gig. She has been published in half a dozen magazines including Jane, Women’s Wear Daily, Budget Living, Brilliant, Tribeza, RARE, WILMA, and both the StyleShaker and Zimbio websites. She has been an editor for two magazines and for a website. Her memoir, “There Comes a Light: A Memoir of Mental Illness,” comes out later this year.


Did you find this article helpful?


Latest News

Inactive Ingredients, Heparin for COVID-19, and Dangerous Hand Sanitizer

Inactive Ingredients, Heparin for COVID-19, and Dangerous Hand Sanitizer

Happy Tuesday, everyone. Another week is in the books, and we’re pleased to have some good news to report. But first the bad news: It turns out that certain inactive ingredients in drugs may have an effect on you, and the FDA added to their list of subpar and potentially…

Heartburn Medication May Increase Your Risk of Contracting COVID-19

Heartburn Medication May Increase Your Risk of Contracting COVID-19

Are you taking heartburn medication like Prilosec, Prevacid, and Nexium? You may want to think twice as new evidence suggests that taking those drugs, known as proton-pump inhibitors (PPIs), can increase one’s odds of getting COVID-19. The new research, published in pre-print form in The American Journal of Gastroenterology, was…

  • Advertisement